My wife is in her 3rd year of Alzheimer. Her worst symptom is extreme anxiety, wants to go out, then in, then out, never happy where is.

Follow
Share

She is on no medication other than Lorazapam for anxiety, 3 mg a day. What medication can we add to relieve her anxious life. She recently is struggling with walking and incontenence but the anxiety is the worst symptom for us all to manage. We cant go eat out or go to a movie because of her insistent anxiety. What do we do now.

This discussion has been closed for comment. Start a New Discussion.
16

Comments

Show:
Hey, It seems familiar to me... see a specialist who deals in Alzheimer, it can help you. Regrads
(0)
Report

same condition with my dad... he is having Dementia, now on medication, improved a lot!!! ^^
(0)
Report

Many times with AD folks behave this way... It is hard and diffucult to deal with...I would also encourage you to take her to a specialist. She is obviously not comfortable. I would get some medication that could calm her. Anxiety is very real, and she does not have any control over it. For both of you I would encourage you to get some medication.
(1)
Report

I agree also, darcy, my moms neurologist who is the "head of neurology" said seraquel and haldon antipsychotic drugs are only used if depakote doesnt work, which usually always does. They are called black labeled drugs and NOT for anyone with dementia issues due to a high incidence of heart attack or strokes. I do know it works for people, its how desperate the situation is. Best of luck .
(1)
Report

darcy123-thank you for bringing up the dangers of meds in elderly patients. My dad is not really all that elderly but he has the body and mind of a 90 year old according to his Neurologisat, GP, Psychiatrist and Psychlogists. They are not sure what triggered this-possibly interferon based chemo therapies. He was for all practical purposes normal in every sense of the word and had a stroke that destroyed most of his brain at 61 and somehow the interferon laced medications cause him to suffer from rashes, frozen face, and too many side effects to list.
His Neurologists are amazed that he is even alive. His body chemistry is not normal. He can take a medicine for one thing and instead of helping it gets worse.
He was given contrast dye for an MRI and he was allergic and went into anaphalactic shock so severe he had to have a hole cut in his airway. Two weeks later they decided to give him a contrast dye called Gadolinium and they said his chances of having a reaction were all but impossible-again he went into shock and nearly died. He was given medication to make his heart race-a substitute for a treadmill test and he almost died again and had to be defibrillated because it caused him to go into ventricular tachycardia. Now his drs give him the lowest possible dose of any medication first and even then they instruct to cut that in half or even in 1/4 before administering. Physicians are pill happy-not all but they get perks for trying new medications on patients. I've researched this and found out that physicians are given tickets to the theaters, free dinners, invitations paid for to exoctic places for seminars to guinea pig their patients and provide feed back. The sad thing is the negative effects are under reported.if reported at all. One drug company spends millions a year getting doctors to pass out free samples. Be very wary of samples. Almost all prescriptions warn against usage by the elderly.
A younger, healthier patient can usually withstand side effects without too much trouble but they can be devastating to the elderly or an already weakened patient.
Menos daughter
(1)
Report

JBecker1, as you can see, there are a number of drugs ... and not all of them are mentioned here ... that might be helpful for your wife. You need to work with a doctor knowledgable about the condition, your wife's particular circumstances, and the fact that symptoms can be treated.

The worst obstacle to getting help is doctors who throw up their hands, say "It is demntia and there is no cure," and go on to the next patient.
(1)
Report

Just be careful with the haldol.... that is a rough med. It was very controversial when I was nursing.... it was only given in the absolute worst cases where there was absolutely no other alternative. it generally was considered a bad drug. if it IS the only thing that helps... then I guess you don't have an alternative, but make informed decisions.
(3)
Report

My dad is also a up down into everything worse than any 2 yr old and thank
GOD for his dr...... we tried him on different meds for about a yr to find the right combo and dose... he is now on Seroquel (Quetiapine) and Haloperidol (Brand name: Haldol) the haloperidol 0.5mg he take 3 times a day and Seroquel he takes with diner this gives him some good sleep to where he isn't as bad with all of the anxiety and seeing all different things that are not there....
(1)
Report

jbecker, i went through this with my mother for a year. She even tried to jump out a window as I had all doors chained high on top. She would get mad and unreasonable, its like a "spell"that comes over them. I took her to a neurologist and he gave her anti-seizure medication called depakote sprinkles. My mom never had a seizure, its just the safest medication to calm the brain. I even had students on it in my class when I worked. Let me tell you, I wish I didn't suffer year, and wish my mom didnt suffer a year before I found this medicine. at first they sleep a lot, then they are fine, its a life saver so I hope you can get to the doctors , or call them soon. "home" is comfort, they say it no matter where they are and it usually happens afternoon (sundowners). Good Luck to You, be careful, she will walk right out your door and she can get very aggressive, but she doesn't mean it.
(3)
Report

i use ativan; when chewed, it is a very small tabliet; i get instant almost action.. 1mg
(0)
Report

This discussion has been closed for comment. Start a New Discussion.
Related
Questions